Alert archive / Tennessee / Tornado Warnings in 1998
Tornado Warning 130, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at May 3, 1998, 2:57 AM CDT for Sumner County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 1998, 2:57 AM CDT (07:57 UTC)
- Expired
- May 3, 1998, 3:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Sumner County, TN
The radar
The Nashville radar (KOHX), 26 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2103 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
946 WFUS1 KBNA 030758 RRA TORBNA TNC165-030830- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 257 AM CDT SUN MAY 3 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * TORNADO WARNING FOR... SUMNER COUNTY IN MIDDLE TENNESSEE * UNTIL 330 AM CDT * AT 256 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 10 MILES NORTHWEST OF GALLATIN OR 3 MILES SOUTHWEST OF NEW DEAL MOVING EAST AT 35 MPH. * TORNADO IS EXPECTED TO BE NEAR... NEW DEAL AT 259 AM CDT COTTONTOWN AT 300 AM CDT ROCK BRIDGE AT 315 AM CDT OAK GROVE AT 315 AM CDT BETHPAGE AT 320 AM CDT ABANDON MOBILE HOMES GO IN A NEARBY STURDY BUILDING. AS A LAST RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD. BOYD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 3, 1:55 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 3, 1:55 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 155 AM CDT SUN MAY 3 1998 CURRENTLY TSTMS SOME STRONG WORKING THROUGH WESTERN MIDDLE TENNESSEE. LIGHTNING STRIKES HAVE GENERALLY DIMINISHED LAST HOUR WITH THESE STORMS BUT STILL GET GOOD 50 DBZ IN A FEW CELLS. BEST INSTABILITY OFF ADAP STILL BACK ACROSS ARKANSAS...WESTERN MISSISSIPPI. LOOKING AT SURFACE WIND FIELD LOOKS LIKE SOMEKIND OF A BOUNDARY LAYING UP FROM NORTHWEST MISSISSIPPI INTO WESTERN MIDDLE TENNESSEE. WINDS ALMOST 180 DEGS OUT OF PHASE ALONG THE BOUNDARY. SSW OFF ADAP SHOWING WHAT APPEARS TO BE ANTICYCLONIC FLOW CENTERED OVER NORTHEAST LOUISIANA...POSSIBLY A BUBBLE HIGH FORMED FROM CONVECTION IN THAT AREA. COLD LOW ALOFT WILL WORK DOWN INTO KENTUCKY TODAY AND WOULD THINK SOME STORMS COULD BE HAILERS. MODELS TRY AND DRY MID STATE OUT THIS AFTERNOON BUT STILL THINK THERE WILL BE SCATTERED CONVECTION AROUND. WRAP AROUND MEAN RH JUMPS BACK ABOVE 70 PERCENT TONIGHT SO WOULD KEEP AT LEAST A 30 POP GOING FOR TONIGHT BOOST IT UP TO 50 POP FOR MONDAY ALTHOUGH CONVECTION SHOULD BE SCATTERED. FAN/FWC TEMPS ARE CLOSE. BOYD 01
In the hours before
Special weather statement, May 3, 2:37 AM CDT, 20 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-031530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 237 AM CDT SUN MAY 3 1998 ...HAIL PRODUCING THUNDERSTORMS ARE POSSIBLE IN MIDDLE TENNESSEE TODAY... AN UPPER LEVEL LOW AND ITS ASSOCIATED COLD POOL WILL MOVE ACROSS MIDDLE TENNESSEE TODAY. THIS WILL INCREASE INSTABILITY WITH SOME THUNDERSTORMS PRODUCING HAIL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR "THE LATEST UPDATES. BOYD
Special weather statement, May 3, 2:37 AM CDT, 20 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-031530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 237 AM CDT SUN MAY 3 1998 ...HAIL PRODUCING THUNDERSTORMS ARE POSSIBLE IN MIDDLE TENNESSEE TODAY... AN UPPER LEVEL LOW AND ITS ASSOCIATED COLD POOL WILL MOVE ACROSS MIDDLE TENNESSEE TODAY. THIS WILL INCREASE INSTABILITY WITH SOME THUNDERSTORMS PRODUCING HAIL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR "THE LATEST UPDATES. BOYD
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:21 AM CDT | Severe Thunderstorm Warning | OHX | Macon, Trousdale | 64 min |
Nearby
Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.